Theoretical Economics
Journal of the Econometric Society
Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837
Edited by: Federico Echenique • ISSN (e): 1555-7561 • ISSN (print): 1933-6837
Theoretical Economics: May, 2019, Volume 14, Issue 2
https://doi.org/10.3982/TE2427
p. 709-778
We propose two novel axioms for qualitative probability spaces (Bernstein, 1917; de Finetti, 1937; Koopman, 1940; Savage, 1954): (i) unlikely atoms, which requires that there is an event containing no atoms that is at least as likely as its complement; and (ii) third-order atom-swarming, which requires that for each atom, there is a countable pairwise-disjoint collection of less-likely events that can be partitioned into three groups, each with union at least as likely as the given atom. We prove that under monotone continuity (Villegas, 1964; Arrow, 1970), each of these axioms is sufficient to guarantee a unique countably additive probability measure representation, generalizing Villegas (1964) to allow atoms. Unlike previous contributions that allow atoms, we impose no cancellation or solvability axiom.